Alert archive / Minnesota / Areal Flood Warnings in 2018

Areal Flood Warning 14, NWS Twin Cities, MN

September 4, 20184 counties in Minnesota

NWS Twin Cities, MN issued this areal flood warning at Sep 4, 2018, 8:01 PM CDT for 4 counties in Minnesota. It was in force for 18 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2018, 8:01 PM CDT (01:01 UTC)
Expired
Sep 5, 2018, 1:48 PM CDT
In force
18 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

Counties Faribault County, MN, Freeborn County, MN, Steele County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 112 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 9:02 PM CDTHEAVY RAIN 4.5Owatonna, MNPUBLIC REPORT SENT BY TV METEOROLOGIST ON NWSCHAT. NO PHOTO PROVIDED.
Sep 4, 9:29 PM CDTHEAVY RAIN 2.27Ellendale, MNPUBLIC REPORT SENT BY TV METEOROLOGIST VIA NWSCHAT. NO PHOTO PROVIDED.
Sep 5, 8:00 AM CDTHEAVY RAIN 2.86Glenville 2wsw, MNCOCORAHS STATION MN-FN-1, GLENVILLE 2WSW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.0 hours before the alert went out and 347 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

079 
WGUS43 KMPX 050101
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
801 PM CDT TUE SEP 4 2018

MNC043-047-147-161-050700-
/O.NEW.KMPX.FA.W.0014.180905T0101Z-180905T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Freeborn MN-Faribault MN-Steele MN-Waseca MN-
801 PM CDT TUE SEP 4 2018

The National Weather Service in The Twin Cities has issued a

* Flood Warning for...
  Freeborn County in south central Minnesota...
  Eastern Faribault County in south central Minnesota...
  Steele County in south central Minnesota...
  Eastern Waseca County in south central Minnesota...

* Until 200 AM CDT Wednesday.

* At 759 PM CDT, Doppler radar and automated rain gauges indicated 
  that up to three inches of rain have already fallen, and an 
  additional 1 to 2 inches are possible which could cause flooding. 

* Some locations that will experience flooding include...
  Owatonna, Albert Lea, Waseca, Wells, Blooming Prairie, Medford, New
  Richland, Clarks Grove, Ellendale, Alden, Glenville and Geneva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4419 9353 4419 9305 4350 9305 4350 9384
      4351 9384

$$

JRB
3 follow-up statements
729 
WGUS43 KMPX 050621
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
121 AM CDT WED SEP 5 2018

MNC043-047-147-161-051900-
/O.EXT.KMPX.FA.W.0014.000000T0000Z-180905T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Freeborn MN-Faribault MN-Steele MN-Waseca MN-
121 AM CDT WED SEP 5 2018

The National Weather Service in The Twin Cities has extended the

* Flood Warning for...
  Freeborn County in south central Minnesota...
  Eastern Faribault County in south central Minnesota...
  Steele County in south central Minnesota...
  Eastern Waseca County in south central Minnesota...

* Until 200 PM CDT Wednesday.

* At 115 AM CDT, the heaviest rainfall has ended, but runoff from 
  earlier rainfall of 3 to 6 inches is not complete. The runoff will 
  lead to continued rising of streams, creeks and rivers across the 
  warned area. 
  
Flood waters are moving down several of the local rivers including 
the Straight and Cannon. Please be advised that these rivers will 
continue to rise through the night, and into Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4419 9353 4419 9305 4350 9305 4350 9384
      4351 9384

$$

JLT
047 
WGUS83 KMPX 050925 RRA
FLSMPX

Flood Statement
National Weather Service Twin Cities/Chanhassen MN
425 AM CDT WED SEP 5 2018

MNC043-047-147-161-051900-
/O.CON.KMPX.FA.W.0014.000000T0000Z-180905T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Freeborn MN-Faribault MN-Steele MN-Waseca MN-
425 AM CDT WED SEP 5 2018

...A FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM CDT WEDNESDAY FOR
FREEBORN...EASTERN FARIBAULT...STEELE AND EASTERN WASECA COUNTIES...

At 415 AM CDT, Doppler radar had shown a decrease in rainfall since 
midnight. Since Tuesday morning, rainfall amounts of three to five 
inches fell across the warned area. This had led to rising creeks, 
streams and rivers across the warned area. Although no additional 
heavy rainfall is expected this morning, runoff is not complete. 
Therefore, area streams, creeks and rivers will remain high. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4419 9353 4419 9305 4350 9305 4350 9384
      4351 9384

$$

JLT
319 
WGUS83 KMPX 051848
FLSMPX

Flood Statement
National Weather Service Twin Cities/Chanhassen MN
148 PM CDT WED SEP 5 2018

MNC043-047-147-161-051858-
/O.CAN.KMPX.FA.W.0014.000000T0000Z-180905T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Freeborn MN-Faribault MN-Steele MN-Waseca MN-
148 PM CDT WED SEP 5 2018

...THE FLOOD WARNING HAS BEEN CANCELLED FOR FREEBORN...EASTERN
FARIBAULT...STEELE AND EASTERN WASECA COUNTIES...

Flood waters have receded, and are no longer expected to pose a
threat to life or property. Please continue to heed any road
closures.

LAT...LON 4419 9353 4419 9305 4350 9305 4350 9384
      4351 9384

$$

DWE

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Sep 4, 7:44 PM CDT, 17 minutes earlier.

Area forecast discussion, Sep 4, 7:44 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
744 PM CDT Tue Sep 4 2018

.Updated for 00Z Aviation Discussion...
Issued at 731 PM CDT Tue Sep 4 2018

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 315 PM CDT Tue Sep 4 2018

Little change to ongoing flood threat. High risk issued by WPC
earlier highlighting high QPF totals from near Waseca-Owatonna-Red
Wing and Eau Claire. Have 3 to 4 inch totals in the gridded
forecast, but we could see 5 to 8 inch totals in the
aforementioned band. Expect the heavier band associated with mid
level forcing over central MN to gradually diminish through 00z.
The deeper low level forcing over the southeast and its deeper
convection should also help this transition to over the southeast
portion of the cwa into the night. Expect diminishing trend after
06z over south central MN and by 09z to the far east. Most of the
convection should be ending by the time with more residual
lighter showers possible into early Wednesday/after 12z.

Following this system we should see decreasing clouds and much
drier air move into the area. Dewpoints are expected to drop off
to the upper 40s/mid 50s. Highs will be ranging a few degrees
other side of 70, making for a much more comfortable day.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 320 PM CDT Tue Sep 4 2018

Highs pressure will dominate the weather through most of the week.
Next threat of rain arrive later in the weekend, into early next
week with models indicating the approach of another frontal
system. We went with blended guidance/low end PoPs for this.
Temperatures will be on a slight warming trend as the high drifts
east, but will range at or slightly below normal for several days.
The remnants of Gordon appear to drift off to the southeast of
the area late in the week as the Canadian high pressure system
holds firm.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 731 PM CDT Tue Sep 4 2018

Rain will move across the region this evening and taper off
overnight. The threat for thunder has decreased to removed it from
all TAF sites. Clouds will become MVFR/IFR, but northwest winds
should bring in drier air so expect VFR conditions to return for

KMSP...
MVFR/IFR conditions possible as ceilings lower overnight. The risk
of thunder has decreased considerably, so have removed mention
from the TAFs. Winds will become northwest and should bring in
drier air which will lift cloud bases. VFR conditions will return
on Wednesday.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind NE 5 kts.
Fri...VFR. Wind SE 5-10 kts.
Sat...VFR. Wind SE 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 4 AM CDT Wednesday for WIZ016-023>028.

MN...Flash Flood Watch until 1 AM CDT Wednesday for MNZ074>076-
     082>084-091-092.

     Flash Flood Watch until 4 AM CDT Wednesday for MNZ070-077-078-
     085-093.

&&

SHORT TERM...DWE
LONG TERM...
AVIATION...JRB
Hazardous weather outlook, Sep 4, 12:30 PM CDT, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1230 PM CDT Tue Sep 4 2018

MNZ041>045-047>069-073-WIZ014-015-051730-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Redwood-Polk-
Barron-
1230 PM CDT Tue Sep 4 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southwest Minnesota...west
central Minnesota and northwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

Periods of thunderstorms are expected. Locally heavy rainfall is
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ070-074>078-082>085-091>093-WIZ016-023>028-051730-
Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Rusk-St. Croix-Pierce-
Dunn-Pepin-Chippewa-Eau Claire-
1230 PM CDT Tue Sep 4 2018

This Hazardous Weather Outlook is for portions of east central
Minnesota...south central Minnesota...southeast Minnesota...
northwest Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect through tonight. Periods of
thunderstorms are expected to produce very heavy rainfall and
several inches are possible. There is a Moderate Risk of excessive
rainfall.

There is also a Slight Risk of severe thunderstorms this afternoon
and evening. A few severe storms capable of damaging winds and
tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon or evening.

In the hours before

Special weather statement, Sep 4, 4:30 PM CDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
430 PM CDT TUE SEP 4 2018

WIZ028-042200-
Eau Claire-
430 PM CDT TUE SEP 4 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN EAU CLAIRE
COUNTY...

At 430 PM CDT, a strong thunderstorm was located over Requa, or 17
miles northeast of Whitehall, moving northeast at 25 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Fairchild.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Funnel clouds from this shower/thunderstorm could briefly touch down
as weak tornadoes. People in the effected area should remain inside a
sturdy structure until the shower/thunderstorm passes.

LAT...LON 4460 9117 4464 9117 4471 9093 4460 9093
TIME...MOT...LOC 2130Z 243DEG 21KT 4458 9112

ETA
Special weather statement, Sep 4, 5:05 PM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
505 PM CDT TUE SEP 4 2018

WIZ027-028-042230-
Chippewa-Eau Claire-
505 PM CDT TUE SEP 4 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CHIPPEWA AND
NORTHWESTERN EAU CLAIRE COUNTIES...

At 504 PM CDT, a strong thunderstorm was located near Altoona, or 7
miles south of Eau Claire, moving northeast at 25 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Eau Claire, Altoona, Lake Hallie and Seymour.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 65 and 72.
 U.S. Highway 53 between mile markers 86 and 94.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Funnel clouds from this thunderstorm could briefly touch down as
weak tornadoes. People in the effected area should remain inside a
sturdy structure until the shower/thunderstorm passes.

LAT...LON 4470 9150 4472 9160 4490 9144 4486 9119
TIME...MOT...LOC 2204Z 219DEG 24KT 4476 9150

ETA
Local storm report, Sep 4, 6:27 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
627 PM CDT TUE SEP 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HEAVY RAIN       1 ENE BUFFALO           45.18N 93.85W
09/04/2018  M2.25 INCH       WRIGHT             MN   TRAINED SPOTTER

            REPORT SENT VIA FACEBOOK MESSENGER. NO PHOTO
            PROVIDED.

&&

CTG
Local storm report, Sep 4, 6:49 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
649 PM CDT TUE SEP 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TORNADO          1 SW MYRTLE             43.55N 93.18W
09/04/2018                   FREEBORN           MN   PUBLIC

            RECEIVED CALL FROM FREEBORN COUNTY EMERGENCY
            MANAGER THAT A DRIVER ON HWY 13 NEAR MYRTLE
            SAW A TORNADO TO THE SOUTH OF MYRTLE.
            TORNADO WAS IN PROGRESS. NO PHOTO WAS
            PROVIDED.

&&

CTG
Special weather statement, Sep 4, 6:49 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
649 PM CDT TUE SEP 4 2018

WIZ028-050045-
Eau Claire-
649 PM CDT TUE SEP 4 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Eau Claire...

At 648 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over Eau Claire. 1 to 2 inches have already fallen and
we expect another 1 to 2 inches in the next hour.

LOCATIONS IMPACTED INCLUDE...
Eau Claire, Altoona, Augusta, Fall Creek, Ludington, Foster,
Brackett, Lake Eau Claire County Park, Allen and Seymour.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 60 and 87.
 U.S. Highway 53 between mile markers 86 and 92.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4459 9114 4460 9165 4473 9165 4486 9160
      4485 9092 4484 9092
TIME...MOT...LOC 2348Z 180DEG 0KT 4476 9130

JRB
Special weather statement, Sep 4, 7:03 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
703 PM CDT TUE SEP 4 2018

MNZ085-093-050100-
Steele-Freeborn-
703 PM CDT TUE SEP 4 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Steele...Freeborn...

At 701 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over Owatonna and surround areas of Steele and Freeborn
Counties. Two to three inches of rain has fallen in some of these
areas, and another inch or two may fall in the next hour. Creeks are
running very high and standing water in low areas of roadways can be
expected.
.

LOCATIONS IMPACTED INCLUDE...
Owatonna, Albert Lea, Blooming Prairie, Medford, Clarks Grove,
Ellendale, Glenville, Geneva, Emmons, London, Hartland and
Hollandale.

This includes the following highways...
 Interstate 35 between mile markers 1 and 49.
 Interstate 90 between mile markers 149 and 173.
 U.S. Highway 14 between mile markers 166 and 182.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4351 9356 4385 9347 4385 9341 4407 9341
      4419 9338 4419 9305 4350 9305
TIME...MOT...LOC 0001Z 180DEG 0KT 4389 9329

CCS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:03 PM CDTSpecial Weather StatementMPXFreeborn, Steele57 min
Sep 4, 7:57 PM CDTAreal Flood WarningMPXGoodhue, Rice18 hr
Sep 5, 1:53 AM CDTRiver Flood WarningMPXGoodhue11 hr

Nearby

Areal Flood Warnings in Minnesota, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.